Alert archive / Michigan / Flood Watches in 2016

Flood Watch 2, NWS Grand Rapids, MI

August 15, 201614 counties in Michigan

NWS Grand Rapids, MI issued this flood watch at Aug 15, 2016, 3:51 AM EDT for 14 counties in Michigan. It took effect at Aug 15, 2016, 5:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2016, 3:51 AM EDT (07:51 UTC)
In effect from
Aug 15, 2016, 5:00 PM EDT
Expired
Aug 16, 2016, 4:07 AM EDT
In force
11 hr
Issued by
NWS Grand Rapids, MI
Flood severity
None

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Montcalm County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 35 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

390 
WGUS63 KGRR 150751
FFAGRR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
351 AM EDT MON AUG 15 2016

MIZ056>059-064>067-071>074-151600-
/O.NEW.KGRR.FA.A.0002.160815T2100Z-160816T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...GRAND HAVEN...JENISON...GRAND RAPIDS...
IONIA...ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING...
SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON
351 AM EDT MON AUG 15 2016

...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH TUESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL MICHIGAN AND 
  SOUTHWEST MICHIGAN...INCLUDING THE FOLLOWING AREAS...IN SOUTH 
  CENTRAL MICHIGAN...CALHOUN...CLINTON...EATON...INGHAM...IONIA 
  AND JACKSON. IN SOUTHWEST MICHIGAN...ALLEGAN...BARRY... 
  KALAMAZOO...KENT...OTTAWA AND VAN BUREN. 

* FROM THIS AFTERNOON THROUGH TUESDAY MORNING

* HEAVY RAINFALL OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS ARE
  POSSIBLE TONIGHT INTO TUESDAY MORNING ACROSS THE WATCH AREA.

* THE HEAVY RAIN IS EXPECTED ACROSS AREAS THAT RECEIVED HEAVY RAIN
  FROM FRIDAY INTO SATURDAY. HEAVY RAIN FALLING ON TO SATURATED
  GROUND WILL LEAD TO RAPID RUNOFF AND POSSIBLE FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT
WWW.READY.GOV/FLOODS.

&&

$$

DUKE
2 follow-up statements
016 
WGUS63 KGRR 152001
FFAGRR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EDT MON AUG 15 2016

MIZ051-052-160415-
/O.EXA.KGRR.FA.A.0002.160815T2100Z-160816T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTCALM-GRATIOT-
INCLUDING THE CITIES OF...GREENVILLE...ALMA
401 PM EDT MON AUG 15 2016

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS EXPANDED THE

* FLOOD WATCH TO INCLUDE A PORTION OF CENTRAL MICHIGAN... 
  INCLUDING THE FOLLOWING AREAS...GRATIOT AND MONTCALM. 

* THROUGH TUESDAY MORNING

* HEAVY RAINFALL OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS 
  ARE POSSIBLE TONIGHT INTO TUESDAY MORNING ACROSS THE WATCH 
  AREA. 

* THE HEAVY RAIN IS EXPECTED ACROSS AREAS THAT RECEIVED HEAVY 
  RAIN FROM FRIDAY INTO SATURDAY. HEAVY RAIN FALLING ON TO 
  SATURATED GROUND WILL LEAD TO RAPID RUNOFF AND POSSIBLE 
  FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT
WWW.READY.GOV/FLOODS.

&&

$$

MIZ056>059-064>067-071>074-160415-
/O.CON.KGRR.FA.A.0002.160815T2100Z-160816T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...GRAND HAVEN...JENISON...GRAND RAPIDS...
IONIA...ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING...
SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON
401 PM EDT MON AUG 15 2016

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL MICHIGAN AND SOUTHWEST MICHIGAN... 
  INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL MICHIGAN... 
  CALHOUN...CLINTON...EATON...INGHAM...IONIA AND JACKSON. IN 
  SOUTHWEST MICHIGAN...ALLEGAN...BARRY...KALAMAZOO...KENT... 
  OTTAWA AND VAN BUREN. 

* THROUGH TUESDAY MORNING

* HEAVY RAINFALL OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS 
  ARE POSSIBLE TONIGHT INTO TUESDAY MORNING ACROSS THE WATCH 
  AREA. 

* THE HEAVY RAIN IS EXPECTED ACROSS AREAS THAT RECEIVED HEAVY 
  RAIN FROM FRIDAY INTO SATURDAY. HEAVY RAIN FALLING ON TO 
  SATURATED GROUND WILL LEAD TO RAPID RUNOFF AND POSSIBLE 
  FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT
WWW.READY.GOV/FLOODS.

&&

$$
260 
WGUS63 KGRR 160807
FFAGRR

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
407 AM EDT TUE AUG 16 2016

MIZ051-052-056>059-064>067-071>074-160915-
/O.CAN.KGRR.FA.A.0002.000000T0000Z-160816T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...GREENVILLE...ALMA...GRAND HAVEN...
JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...HOLLAND...HASTINGS...
CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...
JACKSON
407 AM EDT TUE AUG 16 2016

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF CENTRAL MICHIGAN...SOUTH CENTRAL
MICHIGAN AND SOUTHWEST MICHIGAN HAS BEEN CANCELLED. 

RAIN IS BEGINNING TO TAPER OFF ACROSS THE AREA AT 400 AM. MUCH OF
THE AREA THAT WAS UNDER A FLOOD WATCH IS NOW UNDER A FLOOD
WARNING. THE FLOOD WARNING IS IN EFFECT THIS MORNING FOR AREAS
SOUTH OF A HOLLAND TO LANSING LINE. HEAVY RAIN FELL OVERNIGHT
WITH MANY AREAS RECEIVING 2 TO 4 INCHES OF RAIN.

$$

DUKE

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flood watch went out at Aug 15, 3:30 AM EDT, 21 minutes earlier.

Area forecast discussion, Aug 15, 3:30 AM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT MON AUG 15 2016

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 330 AM EDT Mon Aug 15 2016

Rain will move into Southern Lower Michigan late this afternoon and
become heavy at times tonight. The rain will fall on already
saturated ground along and south of the Interstate 96 corridor which
will make flooding a possibility both tonight and into Tuesday.
After a brief respite Tuesday night, which is expected to be mainly
dry, another chance for showers and storms will come on Wednesday.
Temperatures will be near to slightly below normal early to mid week
as we will see clouds and precipitation. Highs will top out in the
upper 70s to around 80.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 330 AM EDT Mon Aug 15 2016

Focus in the short term is squarely on the threat of heavy rain
beginning late this afternoon and ending Tuesday morning. Will be
issuing a Flood Watch for our southern 3 rows of counties from 500pm
this afternoon through 1100am on Tuesday. Essentially from
Interstate 96 southward in our area. The heaviest rain will likely
fall tonight.

A surge of tropical origin moisture is streaming north through the
Mid Mississippi Valley this morning as seen on regional radar loops.
This moisture combined with a strong shortwave pivoting east across
the panhandle of Texas will serve as the primary drivers for our
heavy rain chances. The Texas shortwave will be moving through the
Southern Great Lakes tonight and will aid in developing a compact
low pressure system that will move northeast through our CWA.

Precipitable water values are forecast to reach the 2.25 to 2.50
inch range tonight which is truly near the top of the charts for
even this time of year. In the source region of air, the 00Z Little
Rock sounding had a PWAT of 2.38 inches. If that occurs, we will be
near record PWATs. It is this type of air where rainfall is
especially efficient.

A strong low level jet develops tonight on the order of 50-60 knots.
The strength of the LLJ when combined with the moisture available
produces very high moisture transport values. An 850mb warm frontal
feature will likely set up somewhere over our southern CWA and
become a focus for heavy rain. Upward vertical velocities seem
overdone in BUFKIT, but are 50-90 microbars off both the NAM and the
GFS.

The operational NAM and the Canadian Regional are further northwest
with the precipitation and more toward MKG and GRR. The GFS and the
NAM Nest are to the southeast of GRR with the heavier precip. The
ECMWF is right down the middle with the heaviest axis from BEH and
LWA northeast through Ionia. Given disparities in the max swath have
picked off the southern 3 rows for the Flood Watch. The southern 3
rows of counties are locations that saw swaths of 4-5 inches of rain
Friday night into Saturday. Mainstem rivers have receded, but the
ground is saturated and primed for quick runoff. Rain rates could
easily exceed an inch an hour tonight, with 2+ inch amounts looking
more and more likely in the heaviest swath.

The rain should peak tonight and move off to the east Tuesday
morning. Tuesday night looks mainly dry with a northern stream
shortwave bring another chance of showers and storms on Wednesday.
Highest chances with this next wave will be in the northern CWA
thankfully.

.LONG TERM...(Wednesday night through Sunday)
Issued at 330 AM EDT Mon Aug 15 2016

A few showers may linger into Wednesday night before dry weather
briefly arrives for Thursday. However a warm front will bring
potential for more showers and a few thunderstorms by Friday.

A stronger cold front will approach from the northwest Friday night
bringing a better chance for showers and storms. The best chance for
thunderstorms will come Saturday right along and just ahead of the
strong front.

Temperatures will average around five to ten degrees above normal
through Saturday. However a much cooler and drier airmass will
advect in behind the front and high temperatures by Sunday will
struggle to reach the lower to perhaps middle 70's.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1118 PM EDT Sun Aug 14 2016

Vfr conditions will continue through most of the overnight period
but some patchy mvfr/ifr conditions will likely develop prior to
daybreak Monday due to patchy fog. Conditions will then improve
back to vfr at all the terminals by mid to late Monday morning.

Vfr conditions will continue Monday afternoon before deteriorating
to mvfr and then possibly ifr Monday evening as rain and low
clouds move in. Rain could become heavy at times through the
overnight period.

&&

.MARINE...
Issued at 330 AM EDT Mon Aug 15 2016

Overall a fairly light wind regime should provide for quiet
conditions out on the big lake through Wednesday morning.

&&

.HYDROLOGY...
Issued at 1039 AM EDT Sun Aug 14 2016

There is increasing potential for a swath of rainfall in excess of
an inch or two to impact part of Lower Michigan Monday night into
Tuesday morning, with Southern Michigan having the greatest chance
at this time. Nearly all of our CWA south of I-96 saw over an inch
of rain Friday with about 50 percent receiving 3 to 5 inches. If
over 2 inches of rain falls over these same areas Monday night,
smaller river basins and a number of flood-prone spots along
roadways and in urban areas may experience minor flooding. This is
not a sure thing yet, but will be watched closely.

The mid-level tropical low responsible for the Louisiana flooding
will be drawn north then northeast into a belt of southwesterly
upper level flow downstream of a High Plains trough. A plausible
track for this low would take it from far SW Lower MI to around
Port Huron, and this is supported by the GFS and ECMWF. Moderate
amounts of 700-300 mb layer QG omega would occur in this zone
(Thaler computation), and more substantial 850-700 mb convergence
and lift could occur in the deformation zone roughly in line with
the track of the low. A deep nearly saturated atmosphere will
advect into the area ahead of the low, resulting in PW values
potentially over 2 inches. NAM and GFS soundings suggest lapse
rates in some mid-to-upper level layers may allow for weakly
convective parcels.

All this supports the potential for greater than 1-2 inches of
rain in less than a 12 hour period along the track of this low,
wherever that may be. Also of note, more than 60 percent of 00Z
ECMWF ensemble members produce a swath of heavy rainfall over some
part of our CWA with this upcoming system, as have recent
deterministic runs of the ECMWF, GFS, and NAM.

&&

.GRR Watches/Warnings/Advisories...
MI...Flood Watch from this afternoon through Tuesday morning for
     MIZ056>059-064>067-071>074.

LM...None.
&&

SYNOPSIS...Duke
SHORT TERM...Duke
LONG TERM...Laurens
AVIATION...Laurens
HYDROLOGY...CAS
MARINE...Duke
Hazardous weather outlook, Aug 14, 1:05 PM EDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
105 PM EDT SUN AUG 14 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-151715-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
105 PM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FOG MAY DEVELOP TONIGHT LEADING TO LOCALLY LOWER VISIBILITIES
AND HAZARDOUS TRAVEL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW SPOTS MAY EXPERIENCE LOWER VISIBILITIES AND HAZARDOUS TRAVEL
DUE TO FOG EARLY MONDAY MORNING. CHANCES FOR THUNDERSTORMS AND
HEAVY RAIN INCREASE LATE MONDAY INTO TUESDAY. THERE WILL BE
ADDITIONAL CHANCES FOR RAIN EACH DAY THROUGH THE REMAINDER OF THE
WEEK. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-151715-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
105 PM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FOG MAY RESULT IN HAZARDOUS BOATING CONDITIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FOG COULD LEAD TO HAZARDOUS BOATING CONDITIONS EARLY
MONDAY MORNING. OTHERWISE...ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE POSSIBLE EACH DAY THIS WEEK BEGINNING LATE MONDAY. SOME RAIN
COULD BE HEAVY AT TIMES. NO SEVERE WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 10:22 AM EDTRiver Flood WatchGRRKalamazoo52 hr
Aug 15, 10:36 AM EDTRiver Flood AdvisoryGRRJackson27 hr
Aug 15, 10:36 AM EDTRiver Flood AdvisoryGRRIngham51 hr
Aug 15, 10:36 AM EDTRiver Flood AdvisoryGRRClinton4 days

Nearby

Flood Watches in Michigan, 2016Every flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.